Hail, Pennington
- When
- July 25, 11:20 AM MST
- Where
- Pennington County, 4.37 mi SSW of Rapid City
- Measured
- 0.75 in hail
- Reported by
- CoCoRaHS
- Coordinates
- 44.018, -103.240
Storms developed and regenerated over the Rockerville area southwest of Rapid City, producing hail to the size of half dollars during the afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
Storms developed and regenerated over the Rockerville area southwest of Rapid City, producing hail to the size of half dollars during the afternoon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 25, 10:34 AM MST, 46 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 1134 AM MDT WED JUL 25 2012 .AVIATION...SHOWERS WILL CONTINUE TO PUSH THROUGH SOUTH CENTRAL SOUTH DAKOTA EARLY THIS AFTERNOON. THIS AFTERNOON AND EVENING...SHOWERS AND THUNDERSTORMS WILL DEVELOP FROM THE BLACK HILLS TO SOUTHWEST SD. IFR CONDITIONS ARE POSSIBLE WITH THE THUNDERSTORMS...OTHERWISE VFR CONDITIONS ARE EXPECTED THROUGH THURSDAY. && .PREV DISCUSSION... /ISSUED 943 AM MDT WED JUL 25 2012/ DISCUSSION...COLD FRONT NOW WELL SOUTH/EAST OF OUR CWFA WITH COOLER NWLY WINDS IN ITS WAKE. SCT -SHRA CURRENTLY MOVING THROUGH SWRN/SCNTRL SD AND HAVE UPPED POPS SLIGHTLY FOR THAT AREA. SOME ADDITIONAL TSTM DEVELOPMENT POSSIBLE THIS AFTN MAINLY ACRS THE BLKHLS AND SRN PORTIONS OF THE CWFA AS NEXT WAVE CURRENTLY OVER WY MOVES INTO THE AREA. SVR WX NOT EXPECTED GIVEN DECREASING CAPE VALUES/SHEAR. MAIN CHANGE TO FCST (OTHER THAN UPPING THE POPS OVER SCNTRL SD) WAS TO INCREASE NWLY WINDS BASED ON TRENDS. PREV DISCUSSION... /ISSUED 307 AM MDT WED JUL 25 2012/ DISCUSSION...CURRENT SURFACE MAP SHOWS ELONGATED AREA OF LOW PRESSURE ALONG OLD STATIONARY FRONT...LOCATED FROM NORTHEAST TO SOUTH CENTRAL SOUTH DAKOTA. SECONDARY COLD FRONT SLIDING THROUGH EASTERN MONTANA. SHORTWAVE IS MOVING ACROSS WESTERN SOUTH DAKOTA WITH THE BULK OF SHOWERS/THUNDERSTORMS INTO CENTRAL/EASTERN SOUTH DAKOTA. FOR TODAY...A FEW SHOWERS/THUNDERSTORMS WILL CONTINUE THROUGH THE MORNING HOURS FROM SOUTHWEST INTO CENTRAL SOUTH DAKOTA. COLD FRONT WILL PASS THROUGH NORTHEAST WYOMING AND WESTERN SOUTH DAKOTA LATER THIS MORNING...AND THROUGH MUCH OF THE FORECAST AREA BY THIS AFTERNOON. LINGERING LOW LEVEL MOISTURE WILL RESULT IN SOME INSTABILITY THIS AFTERNOON...WITH 500-750J/KG MLCAPE AVAILABLE. BEST CHANCE OF THUNDERSTORMS THIS AFTERNOON WILL BE ACROSS THE BLACK HILLS INTO SOUTHWEST SOUTH DAKOTA. STRONG SUBSIDENCE SPREADS ACROSS THE AREA TONIGHT/THURSDAY AS UPPER LOW TRACKS FROM SOUTHERN MANITOBA INTO MINNESOTA. 950-850MB WINDS SUPPORT BREEZY CONDITIONS ON THE PLAINS OF WESTERN SOUTH DAKOTA FOR THURSDAY. TEMPERATURES WILL BE NEAR AVERAGE. SURFACE HIGH DROPS ACROSS THE DAKOTAS THURSDAY NIGHT AND SHIFTS EAST ON FRIDAY. RETURN FLOW ON THE BACK SIDE OF THE HIGH WILL BRING A SLIGHT INCREASE IN LOW LEVEL MOISTURE TO NORTHEAST WYOMING/FAR WESTERN SOUTH DAKOTA. WITH WEAK INSTABILITY...A FEW AFTERNOON THUNDERSTORMS POSSIBLE FOR NORTHEAST WYOMING AND THE BLACK HILLS. EXTENDED...UPPER LEVEL RIDGE OVER THE CENTRAL CONUS RE-AMPLIFIES OVER THE NORTHERN PLAINS FOR THE WEEKEND...THEN FLATTENS A BIT EARLY NEXT WEEK. WEAK DISTURBANCES MOVING THROUGH THE RIDGE WILL CONTINUE TO BRING OCCASIONAL CHANCES FOR PRECIP. TEMPERATURES WILL REMAIN ABOUT FIVE TO TEN DEGREES ABOVE SEASONAL AVERAGES THROUGH THE EXTENDED PERIOD. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && SHORT TERM...WFO UNR LONG TERM....WFO UNR AVIATION...13
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 519 AM MDT WED JUL 25 2012 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-261300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 519 AM MDT (619 AM CDT) WED JUL 25 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL OCCUR ACROSS NORTHEAST WYOMING AND SOUTHWEST TO SOUTH CENTRAL SOUTH DAKOTA THIS AFTERNOON AND EVENING. SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FRIDAY THROUGH TUESDAY. ORGANIZED SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
929 AM MDT WED JUL 25 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM TSTM WND GST 9 W JEWEL CAVE 43.73N 104.02W
07/24/2012 E60 MPH CUSTER SD TRAINED SPOTTER
&&
POJORLIEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1038 AM MDT WED JUL 25 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM TSTM WND GST 2 W SCENIC 43.78N 102.59W
07/24/2012 E60 MPH PENNINGTON SD PUBLIC
&&
POJORLIEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1101 AM MDT WED JUL 25 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM HAIL 1 S LUDLOW 45.82N 103.38W
07/24/2012 E1.00 INCH HARDING SD TRAINED SPOTTER
&&
POJORLIEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1134 AM MDT WED JUL 25 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 PM TSTM WND GST 2 N DEVILS TOWER JUNCTI 44.54N 104.68W
07/24/2012 E60 MPH CROOK WY TRAINED SPOTTER
POWER OUT IN SURROUNDING AREA FOR 7 HOURS
&&
POJORLIEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1140 AM MDT WED JUL 25 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1210 AM TSTM WND DMG 4 ESE FAITH 44.99N 101.96W
07/25/2012 ZIEBACH SD TRAINED SPOTTER
TREE BRANCHES BROKEN, TRAMPOLINE BLOWN OVER, STEEL RIPPED
OFF BARN
&&
POJORLIEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1159 AM MDT WED JUL 25 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 AM TSTM WND GST 14 SSE DUPREE 44.86N 101.47W
07/25/2012 E60 MPH ZIEBACH SD TRAINED SPOTTER
&&
POJORLIEThe Rapid City radar (KUDX), 35 km away, was scanning. The volume nearest the first event began at 18:19 UTC.
4 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2012Every state in 2012This day in weather historyWarnings in South Dakota, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 391955, 391956, 391957, 391958.